Utah, 2006

Heavy Snow and Heavy Rain in Utah, March 28 to 29, 2006

March 28 to 29, 2006 · NWS SLC · 7 events in 7 counties and zones

HEAVY RAIN AFFECTED SOME VALLEYS LOCATIONS IN SOUTHERN AND WESTERN UTAH WITH HEAVY SNOWS IN THE MOUNTAINS. STREET AND URBAN FLOODING WAS REPORTED IN PORTIONS OF WASHINGTON COUNTY.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

HEAVY RAIN AFFECTED SOME VALLEYS LOCATIONS IN SOUTHERN AND WESTERN UTAH WITH HEAVY SNOWS IN THE MOUNTAINS. STREET AND URBAN FLOODING WAS REPORTED IN PORTIONS OF WASHINGTON COUNTY. THE WORST DAMAGE WAS NEAR GUNLOCK WHERE WATER WASHED OUT CULVERTS. SNOWFALL AMOUNTS WERE (INCHES).. KOLOB-ZION NP 32 SNOWBIRD 30 BRIGHTON 29 SOLITUDE 29 CEDAR BREAKS 29 ALTA LIFTS 28 HIGH UINTAS 24 ALTA UDOT 20 OQUIRRH MTS 18 FARMINGTON CYN 18 BEN LOMOND PEAK 18 MONTE CRISTO 18 TIMP DIVIDE 18 THE CANYONS 17 SNOWBASIN 17 BRIAN HEAD 17 WASATCH PLATEAU 16 BRYCE CANYON 14 TUSHAR MTS 14 PAYSON R.S. 13 DANIELS PASS 13 TRIAL LAKE 13 PINE VALLEY MTS 12 CHALK CREEK 11 TONY GROVE LAKE 9 SPRUCES 3 PRECIPITATION AMOUNTS WERE (INCHES).. KOLOB-ZION NP 4.90 CEDAR BREAKS 4.40 SNOWBIRD 3.20 NEW HARMONY 3.05 SNOWBASIN 2.95 ALTA LIFTS 2.70 BRIGHTON 2.70 BEN LOMOND PEAK 2.70 PARK CITY MTN 2.50 OQUIRRH MTS 2.40 HIGH UINTAS 2.30 PINE VALLEY MTS 2.30 TIMP DIVIDE 2.20 ALTA UDOT 2.19 UPR BRYCE CYN 2.10 FARMINGTON CYN 2.00 BRIAN HEAD 1.97 MONTE CRISTO 1.80 CLARKSTON 1.65 DANIELS PASS 1.60 TOQUERVILLE 1.60 PAYSON R.S. 1.50 WASATCH PLATEAU 1.50 DIAMOND VALLEY 1.47 CEDAR HILLS 1.40 MUD SPRING 1.33 BRIMSTONE RES 1.31 THE CANYONS 1.30 TUSHAR MTS 1.30 SPRUCES 1.25 ZION CANYON 1.13 ESCALANTE 1.13 TRIAL LAKE 1.10 CHALK CREEK 1.10 PAYSON 1.06 LEEDS 1.05 PRICE 1.04 SOUTH OGDEN 1.02 EAST LAYTON .95

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 28, 3:15 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 28, 3:15 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 AM MST TUE MAR 28 2006

.SYNOPSIS...MOISTURE WILL CONTINUE TO SPREAD ACROSS THE REGION AHEAD
OF AN APPROACHING PACIFIC STORM SYSTEM. THIS STORM SYSTEM WILL MOVE
THROUGH THE AREA TONIGHT THROUGH WEDNESDAY. HIGH PRESSURE ALOFT WILL
RETURN THURSDAY AFTERNOON FOLLOWED BY A SERIES OF WEAKER WEATHER
DISTURBANCES FRIDAY AND SATURDAY.

&&

.DISCUSSION...WIDESPREAD PRECIPITATION HAS DEVELOPED IN SOUTHWEST
UTAH. THOUGH MOST OF IT IS LIGHT THE 00Z GFS AND NAM COMPLETELY
MISSED THIS ON QPF FIELDS...DESPITE HAVING IT PAST SEVERAL RUNS.
COOLING CLOUD TOPS CONTINUE TO SPREAD OVER WESTERN UTAH THIS MORNING
AS MOISTURE ADVECTION OCCURS. MAIN SYSTEM IS SENDING A BAND OF
PRECIPITATION ACROSS CALIFORNIA WITH A HEALTHY 1.2 INCH
PRECIPITABLE WATER TAP. MOISTURE LEVELS WILL CONTINUE TO INCREASE
TODAY REACHING ABOUT 0.7 INCHES IN SOUTHWEST UTAH. LEADING SHORT
WAVE LOBE AND UPPER DIVERGENCE WILL LIFT NORTHWARD ACROSS UTAH TODAY
AND INCREASE PRECIPITATION IN THE CENTRAL AND NORTHERN AREAS.
INSTABILITY INCREASES TO MARGINAL THIS AFTERNOON. SNOW LEVELS ARE
NEAR 8000 FEET IN THE SOUTHWEST THIS MORNING AND SHOULD HOLD BETWEEN
8000 AND 8500 FEET TODAY OVER THE REGION.

ADDITIONAL WAVES IN CYCLONIC FLOW ARRIVE THIS EVENING THEN STRONGEST
DYNAMICS PUNCH ACROSS NEVADA TONIGHT AND INTO WESTERN UTAH AFTER
MIDNIGHT...REACHING EASTERN UTAH BY WEDNESDAY MORNING. MAIN
MID AND UPPER LEVEL CIRCULATION AND SURFACE REFLECTION STILL PROGGED
TO RIDE INTO NORTHEAST NEVADA BY WEDNESDAY MORNING. THAT WILL BE AN
AREA OF HEAVY PRECIPITATION BUT THE DEEPER MOISTURE AND STEEPEN
LAPSE RATES OVER UTAH COMBINED WITH THE BEST UPWARD MOTION WILL LEAD
TO A LARGE AREA OF HEAVY PRECIPITATION. AREAS THAT FAVOR SOUTHWEST
TO SOUTH FLOW WILL ENHANCE THIS FORCING FROM SOUTHWEST TO NORTHEAST
UTAH. 700 MB WINDS REACH 40 TO 45 KNOTS AHEAD OF THE UPPER TROUGH.
00Z/06Z MODELS LITTLE SLOWER BRINGING COLDER AIR INTO WESTERN UTAH
WITH THE -4C 700 MB ISOTHERM REACHING CEDAR CITY BY 12Z WEDNESDAY.
SNOW LEVELS WILL BEGIN TO COME DOWN LATE TONIGHT IN HEAVY
PRECIPITATION AND COLD AIR ADVECTION FROM THE SOUTHWEST BUT WILL
REMAIN ABOVE 6500 FEET. HEAVIER RAIN SHOULD EXTEND UP INTO THE
WASATCH FRONT LATER TONIGHT AFTER SCATTERED EVENING SHOWERS.

HEAVIEST AREA OF PRECIPITATION WILL SHIFT INTO EASTERN UTAH IN THE
MORNING AND COLD AIR ADVECTION SPREADS ACROSS ALL OF UTAH. MID LEVEL
TROUGH SWINGS THROUGH UTAH WEDNESDAY EARLY AFTERNOON. UPPER TROUGH
LAGS BEHIND PROVIDING ADDITIONAL SYNOPTIC LIFT REGION WIDE WITH A
MOIST AND UNSTABLE AIR MASS IN PLACE. SHOWERS WILL BECOME WIDESPREAD
WITH SNOW MIXING DOWN 5500 FEET. MAIN JET AND BASE OF THE TROUGH
SLIDES ACROSS ARIZONA WHILE UPPER TROUGH AXIS REACHES THE NORTHWEST
DESERTS BY LATE AFTERNOON. PRECIPITATION WEDNESDAY EVENING WILL THEN
BECOME FOCUSED IN NORTHERN UTAH WITH THE UPPER LOW OVERHEAD AND WIND
VEERING TO NORTHWEST WITH TIME. THIS SHOULD BE A HEAVY PERIOD OF
SNOW FOR THE ENTIRE WASATCH RANGE...WITH AIR MASS DROPPING TO -8C AT
700 MB MAKING IT COLD ENOUGH TO CHANGE TO SNOW IN THE VALLEY FLOORS
WITH ACCUMULATIONS...MAINLY ABOVE 4500 FEET.

UPPER RIDGING PROGGED BY ALL MODELS TO ARRIVE OVER WESTERN UTAH
THURSDAY MORNING AND THEN DOMINATE THURSDAY AFTERNOON. SNOW WILL
TAPER OFF IN THE NORTHERN MOUNTAINS BUT LINGERING MOISTURE UNDER THE
SUBSIDENCE WILL KEEP CLOUDS AND SOME FLURRIES INTO THE AFTERNOON.
SOUTHWEST FLOW REDEVELOPS THURSDAY NIGHT AS THE RIDGE AXIS SHIFTS
EAST. MID AND HIGH CLOUDS WILL FOLLOW AND THICKEN THURSDAY NIGHT
INTO FRIDAY. 00Z GFS BRINGS SIGNIFICANT MOISTURE INTO WESTERN UTAH
BY FRIDAY AFTERNOON WITH THE LEADING SHORT WAVE TROUGH IN CYCLONIC
FLOW. THIS WILL BRING SOME PRECIPITATION TO NORTHERN AREAS INTO
FRIDAY NIGHT. A STRONGER WAVE STILL PROGGED BY UKMET...ECMWF AND GFS
FOR LATE SATURDAY SHOULD BRING PRECIPITATION TO MUCH OF THE REGION
FOR SATURDAY AND DROP A COLD FRONT ACROSS THE NORTH. SHORT WAVE
RIDGE AND WARMING PROGGED FOR SUNDAY AND POSSIBLY INTO
MONDAY...HOWEVER 00Z GFS IS STRONGER AND FASTER BRINGING THE LONG
WAVE TROUGH IN THE NORTH PACIFIC INTO THE GREAT BASIN EARLY NEXT
WEEK. HAVE CHANCE WEATHER THIS PERIOD AS TIMING AND AMPLITUDE
UNCERTAIN.

WILL UPGRADE CURRENT MOUNTAIN WATCHES TO WARNINGS FOR WIND AND HIGH
ELEVATION SNOW TODAY AND TONIGHT...WORDING ACCORDINGLY. THE WASATCH
RANGE WILL GET MOST OF ITS SIGNIFICANT SNOW WEDNESDAY AND WEDNESDAY
NIGHT...HOWEVER MOIST CONDITIONALLY UNSTABLE SOUTH FLOW TODAY AND
TONIGHT WILL PRODUCE SIGNIFICANT WETTER SNOWFALL. WILL LIKELY EXPAND
FOR THE NORTHERN WASATCH RANGE FOR THE SECOND HALF OF THIS EVENT TO
BRING AN IMPACT...BUT WIND AND HIGH SNOW LEVELS TODAY AND TONIGHT.

&&

.HYDRO...SNOW LEVELS TODAY WILL BE 8000-8500 FEET WITH MAIN
ACCUMULATION ABOVE THIS AND THEN SLOWLY LOWER TONIGHT. SNOW LEVELS
WILL COME DOWN TO 6000 FEET WEDNESDAY. MAIN CONCERN IS WIDESPREAD
PRECIPITATION IN SOUTHWEST UTAH...AND WITH MODERATELY STRONG
SOUTHWEST FLOW THERE WILL BE LARGE OROGRAPHIC EFFECTS. PINE VALLEY
UPSLOPE AREA SHOULD REACH 4 INCHES OF PRECIPITATION. IN ADDITION
EMBEDDED CONVECTIVE ELEMENTS AND THUNDERSTORMS LATE TODAY...TONIGHT
AND ON WEDNESDAY WILL PRODUCE LOCALLY HEAVY RATES. APPEARS CERTAIN
THAT SLOT CANYONS WILL HAVE PROBLEMS AND SMALLER RIVERS AND STREAMS
WILL RESPOND WITH GOOD RISES...WHILE MAIN STEM RIVERS WILL BE MUCH
LESS OF A CONCERN. WILL CONSIDER FLASH FLOOD WATCH FOR SOUTHWEST
UTAH.

&&

.AVIATION...INCREASING MOISTURE THIS MORNING WILL GRADUALLY LOWER
CEILINGS. UPSTREAM REPORTS INDICATE CIGS IN THE 8-10KFT RANGE...SO
DO NOT EXPECT CLOUD DECKS TO LOWER TO THE CRITICAL 7KFT RANGE UNTIL
LATE AFTERNOON. ONLY EXCEPTION TO THIS IS A 30% CHANCE OF A PASSING
SHOWER...WHICH COULD ALSO MIX DOWN STRONGER WIND GUSTS TO 35KTS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING THROUGH WEDNESDAY UTZ017-018
     WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY EVE
     UTZ007>010
     FLASH FLOOD WATCH UTZ016-017-019-020
WY...NONE.

&&

PUBLIC...TARDY
AVIATION...SMITH
Hazardous weather outlook, Mar 28, 4:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 AM MST TUE MAR 28 2006

UTZ001>006-011>015-021-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-
445 AM MST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF NORTHERN AND
CENTRAL UTAH...AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL OCCUR TODAY. A STEADIER AND HEAVIER RAIN IS EXPECTED
TONIGHT WITH THUNDERSTORMS POSSIBLE.

IN ADDITION...WINDY CONDITIONS WILL ALSO DEVELOP ACROSS WESTERN
VALLEYS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST STORM SYSTEM WILL IMPACT THE OUTLOOK AREA ON WEDNESDAY AND
LOWER SNOW LEVELS. SHOWERS AND SCATTERED THUNDERSTORMS WILL
AFFECT THE AREA WEDNESDAY.

A COLD FRONT MOVES THROUGH THE AREA WEDNESDAY AFTERNOON AND SNOW
LEVELS WILL FALL TO THE MOUNTAIN VALLEYS AND UPPER BENCHES.

SNOW SHOWERS WILL LINGER THROUGH WEDNESDAY NIGHT AND INTO THURSDAY
MORNING ESPECIALLY ALONG THE I-15 CORRIDOR...WITH ACCUMULATIONS
POSSIBLE.

MONITOR FUTURE FORECASTS FOR UPDATED INFORMATION ON THIS
DEVELOPING EARLY SPRING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ016-019-020-291300-
SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
445 AM MST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST UTAH VALLEYS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL AFFECT THE
AREA TODAY AND TONIGHT. REFER TO HYDROLOGICAL PRODUCTS FOR MORE
DETAILS. THE HEAVY RAIN AND HIGH SNOW LEVELS COULD PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE ON WEDNESDAY.

REFER TO THE STATEMENTS FOR ADDITIONAL DETAILS ON THIS STORM...AND BE
SURE TO MONITOR FUTURE FORECASTS FOR UPDATED INFORMATION ON THIS
DEVELOPING EARLY SPRING STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ007>010-017-018-291300-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
445 AM MST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF UTAH.

.DAY ONE... TODAY AND TONIGHT

PERIODS OF HEAVY SNOW AND GUSTY SOUTH WINDS WILL OCCUR THROUGH
TONIGHT. SNOW LEVELS WILL GENERALLY BE NEAR 8000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLDER AIR WILL LOWER SNOW LEVELS SIGNIFICANTLY ON WEDNESDAY AND
PERIODS OF HEAVY SNOW WILL CONTINUE. HEAVY SNOW WILL CONTINUE
ACROSS THE WASATCH RANGE WEDNESDAY NIGHT.

SEE THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

BE SURE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION
REGARDING THIS DEVELOPING EARLY SPRING STORM SYSTEM.

ANOTHER WEATHER SYSTEM IS POSSIBLE LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 heavy rain. Local standard time, as filed.

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
March 28, 8:00 AM MST to March 29, 8:00 AM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

28-32" in 24h at Kolob/Zion Canyon

Heavy Snow, Ne Garfield/X Sc X Se Wayne/C N San Juan

When
March 28, 8:00 AM MST to March 29, 8:00 AM MST
Where
Ne Garfield/X Sc X Se Wayne/C N San Juan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

24-28" at Webster and Midway

Heavy Rain, Washington

When
March 28, 5:00 PM MST to March 29, 5:00 PM MST
Where
Washington County, Gunlock
Reported by
TRAINED SPOTTER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

1.00 to 1.25 inch rainfall washed out culverts and caused urban flooding.

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
March 28, 6:00 PM MST to March 29, 6:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

13" in 12h at Alta. 14" in 12h at Snowbird SNOTEL

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
March 28, 8:00 PM MST to March 29, 8:00 AM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

14" in 12h at Lake Fork and Five Point Lake SNOTELs

Heavy Snow, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery

When
March 28, 8:00 PM MST to March 29, 8:00 AM MST
Where
E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

15" in 12h at Indian Canyon

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
March 28, 11:00 PM MST to March 29, 11:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

15" in 12h at Ben Lomond SNOTEL

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493481, 5493482, 5493483, 5493478, 5493479, 5493480, 5493477.